14 August, 2017
What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
Allergies to Triple Antibiotic Cream
Triple antibiotic is a topical antibiotic composed of bacitracin, neomycin, and polymyxin B. This drug is typically prescribed to individuals that have suffered minor scrapes, cuts or burns on the skin, and is used to treat and prevent bacterial infections in the skin. Some individuals may experience a mild allergic reaction while using this drug, and should discontinue using this drug immediately.
Allergic Contact Dermatitis
The neomycin found in triple antibiotic can result in allergic contact dermatitis. Allergic contact dermatitis is a delayed allergic reaction that occurs within 24 to 48 hours of exposure to triple antibiotic. This allergic reaction typically results in redness or inflammation in the area of the skin exposed to this medication. A rash or skin lesion involved with localized swelling and itching is also common. The lesions may involve oozing of fluids, and eventually, crusting. The intense itching, and crusting of the lesions leaves the affected areas raw, scaly, and thick. The first line of treatment is washing the skin with water to remove traces of the triple antibiotic, and avoid further contact with the medication.
An allergic reaction to triple antibiotic can result in intensely itchy hives, also known as urticaria. These hives can appear on any part of the body, and typically involve a rash and swelling of the skin. An allergic reaction to triple antibiotic causes the release of the histamine, prostaglandin D2, and other cellular mediators from basophils and mast cells in the skin. The release of these chemicals produces increased vascular permeability and dilation. The fluid component of the blood, also known as plasma, leaks into the upper layer of the skin resulting in urticarial lesions. These lesions, or hives, are typically smooth and red in appearance, with slightly elevated patches that are pale in the center. If you suddenly develop urticarial lesions, or hives, within a few hours of applying triple antibiotic, stop using the medication and speak with your physician.
Angioedema, Swelling of Tissue
The release of histamine from mast cells causes swelling of blood vessels, and consequently, swelling beneath the skin surface. Unlike hives, or urticaria, where there is swelling on the surface of the skin, this type of swelling, also known as angioedema, occurs in the deep layers of the skin and typically on the face, around the eyes and lips. The area of the skin exposed to triple antibiotic is typically painful and swollen, and the individual may experience a burning sensation. In rare but severe cases, the individual may experience swelling of the tongue, throat and difficulty breathing. If you experience any of these symptoms, you should stop using triple antibiotics at once. In severe cases of angioedema, the primary goal of treatment is to ensure that the airway remains open, and the individual can breathe.
Swelling of the tongue and breathing difficulties is perhaps the most dangerous symptom of an allergic reaction to triple antibiotic. Swelling of the tongue and airways inhibits the movement of oxygen into the lungs, and the removal of carbon dioxide from the body, thus hyperventilation and wheezing is commonly observed. If you experience any of these symptoms, seek immediate medical attention.
- Boris Kaulin/Hemera/Getty Images